Psychiatric Annals

Case Report 

Clozapine-Induced Thrombocytopenia in a Patient Non-Naïve to Clozapine

Shariq F. Haque, MD; Ghulam S. Khan, MBBS; Najeeb Hussain, MD

Abstract

Clozapine is well known for its potential to cause agranulocytosis, but thrombocytopenia is also a serious side effect. There is a lack of literature on thrombocytopenia associated with clozapine use apart from case reports. Because of the clozapine registry, any patient given this medication has his or her white blood cell count monitored for possible agranulocytosis. Although the neutrophils, basophils, and eosinophils are almost always measured, platelet levels can sometimes go unmeasured, leading to the possibility of bleeding diathesis if platelet levels decline. This case report discusses a patient who had taken clozapine, stopped taking it, and then began taking it again, resulting in thrombocytopenia. His platelets, however, remained normal during prior therapy.

A 27-year-old male presented to the mental health clinic to restart clozapine for his chronic schizophrenia. He had been stable on the medication prior, but when his health insurance lapsed he was unable to afford the medication. After an inpatient hospitalization and discharge, he regained his insurance benefits and presented to the clinic to begin titration of the medication. He was prescribed 25 mg/day of clozapine with a plan to titrate up by 25 mg every week to a dose of between 300 and 600 mg/day or until symptoms ameliorated (up to 900 mg/day). At the beginning of his third week of treatment, the patient's platelet count was 135,000/mcL and had been trending downward (from a level of 201,000/mcL) since therapy started. The levels fell by about 15,000/mcL every week that his blood was tested. At this point the decision was made to keep his dose of clozapine at 75 mg/day. The subsequent week his platelets went up to 160,000/mcL. The patient had no signs of infection and no complaints of any symptoms of the common cold or any upper respiratory tract infection. Throughout this titration of the clozapine, the patient's symptoms of psychosis improved.

The mechanism of action of clozapine is unknown, but it has the affinity for these receptors: serotonin 5-HT6, serotonin 5-HT2A, serotonin 5-HT7, serotonin 5-HT2C, dopamine D4, adrenergic alpha-2A, serotonin 5-HT3, serotonin 5-HT1A, dopamine D2, dopamine D1, dopamine D5, muscarinic M1, histamine H1, adrenergic alpha-1A, and dopamine D3.

In vitro platelet serotonin release was observed in the patient in the presence of clozapine, suggesting an immune-related mechanism of thrombocytopenia.

This case demonstrates that a rare but potentially life-threatening side effect of thrombocytopenia exists with clozapine use. The clozapine registry mandates that when the medication is first started, patients should be monitored for agranulocytosis on a regular basis.1

The guideline for discontinuing clozapine is when the platelet count falls below 100,000/mcL, and resuming therapy can begin when the count returns to within normal range (150,000-450,000/mcL).2 If thrombocytopenia recurs, clozapine should be permanently discontinued. However, a patient whose granulocytes remain normal with a reduction in platelets (even if his or her level is >100,000/mcL) may suffer bleeding diasthesis if the medication is not stopped.3

This case also demonstrates that a patient who has received clozapine in the past without alteration of blood work may spontaneously develop thrombocytopenia during subsequent titrations. Further research is needed regarding what the incidence of thrombocytopenia during clozapine use is and if there would be any benefit of regular monitoring of platelet counts in patients using this medication.…

Clozapine is well known for its potential to cause agranulocytosis, but thrombocytopenia is also a serious side effect. There is a lack of literature on thrombocytopenia associated with clozapine use apart from case reports. Because of the clozapine registry, any patient given this medication has his or her white blood cell count monitored for possible agranulocytosis. Although the neutrophils, basophils, and eosinophils are almost always measured, platelet levels can sometimes go unmeasured, leading to the possibility of bleeding diathesis if platelet levels decline. This case report discusses a patient who had taken clozapine, stopped taking it, and then began taking it again, resulting in thrombocytopenia. His platelets, however, remained normal during prior therapy.

Case Report

A 27-year-old male presented to the mental health clinic to restart clozapine for his chronic schizophrenia. He had been stable on the medication prior, but when his health insurance lapsed he was unable to afford the medication. After an inpatient hospitalization and discharge, he regained his insurance benefits and presented to the clinic to begin titration of the medication. He was prescribed 25 mg/day of clozapine with a plan to titrate up by 25 mg every week to a dose of between 300 and 600 mg/day or until symptoms ameliorated (up to 900 mg/day). At the beginning of his third week of treatment, the patient's platelet count was 135,000/mcL and had been trending downward (from a level of 201,000/mcL) since therapy started. The levels fell by about 15,000/mcL every week that his blood was tested. At this point the decision was made to keep his dose of clozapine at 75 mg/day. The subsequent week his platelets went up to 160,000/mcL. The patient had no signs of infection and no complaints of any symptoms of the common cold or any upper respiratory tract infection. Throughout this titration of the clozapine, the patient's symptoms of psychosis improved.

Mechanism and Pharmacodynamics

The mechanism of action of clozapine is unknown, but it has the affinity for these receptors: serotonin 5-HT6, serotonin 5-HT2A, serotonin 5-HT7, serotonin 5-HT2C, dopamine D4, adrenergic alpha-2A, serotonin 5-HT3, serotonin 5-HT1A, dopamine D2, dopamine D1, dopamine D5, muscarinic M1, histamine H1, adrenergic alpha-1A, and dopamine D3.

In vitro platelet serotonin release was observed in the patient in the presence of clozapine, suggesting an immune-related mechanism of thrombocytopenia.

Discussion

This case demonstrates that a rare but potentially life-threatening side effect of thrombocytopenia exists with clozapine use. The clozapine registry mandates that when the medication is first started, patients should be monitored for agranulocytosis on a regular basis.1

The guideline for discontinuing clozapine is when the platelet count falls below 100,000/mcL, and resuming therapy can begin when the count returns to within normal range (150,000-450,000/mcL).2 If thrombocytopenia recurs, clozapine should be permanently discontinued. However, a patient whose granulocytes remain normal with a reduction in platelets (even if his or her level is >100,000/mcL) may suffer bleeding diasthesis if the medication is not stopped.3

Conclusion

This case also demonstrates that a patient who has received clozapine in the past without alteration of blood work may spontaneously develop thrombocytopenia during subsequent titrations. Further research is needed regarding what the incidence of thrombocytopenia during clozapine use is and if there would be any benefit of regular monitoring of platelet counts in patients using this medication.

References

  1. Nucifora FC, Mihaljevic M, Lee BJ, Sawa A. Clozapine as a model for antipsychotic development. Neurotherapeutics. 2017;14(3):750–761. doi:. doi:10.1007/s13311-017-0552-9 [CrossRef]
  2. Manu P, Lapitskaya Y, Shaikh A, Nielsen J. Clozapine rechallenge after major adverse effects: clinical guidelines based on 259 cases. Am J Ther. 2018;25(2):e218–e223. doi:. doi:10.1097/MJT.0000000000000715 [CrossRef]
  3. Mazaira S. Haematological adverse effects caused by psychiatric drugs [in Spanish]. Vertex. 2008;19(82):378–386.
Authors

Shariq F. Haque, MD, is a Psychiatry Resident. Ghulam S. Khan, MBBS, is a Psychiatry Resident and a Research Assistant. Najeeb Hussain, MD, is an Attending Psychiatrist, and the Program Director for Residency Training. All authors are affiliated with the Department of Psychiatry, Rutgers/New Jersey Medical School.

Address correspondence to Ghulam S. Khan, MBBS, Department of Psychiatry, Rutgers/New Jersey Medical School, 103 Elizabeth Avenue, Iselin, NJ 08830; email: gsajjadk2002@yahoo.com.

Disclosure: The authors have no relevant financial relationships to disclose.

10.3928/00485713-20180312-01

Sign up to receive

Journal E-contents